Other Articles
April 13, 1946


JAMA. 1946;130(15):1012-1014. doi:10.1001/jama.1946.02870150030006

Since the introduction of phenobarbital in medical practice in 1911 reports have appeared in the literature warning that the use of this drug is not attended entirely without danger. Considering its popularity as a sedative, hypnotic and anticonvulsaut, the reports on its toxicity have indeed been relatively few. The reason for this meager literature on the subject is the fact that many of the mild reactions have been overlooked or unreported, and in the more toxic reactions often no association between the severe constitutional upset and a chemical rash has been suspected. Furthermore, recognition of a toxic manifestation is difficult, since often the patient fails to give a history of barbiturate sensitivity; the character of the rash and its distribution are not specific, and the various tests suggested by some workers have failed in many instances to prove the presence of drug sensitivity in such patients.

In 1912 Loewe reported

First Page Preview View Large
First page PDF preview
First page PDF preview